Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dig Dis Sci. 2013 Sep;58(9):2682-90. doi: 10.1007/s10620-013-2687-9. Epub 2013 Apr 27.

Catechins in dietary supplements and hepatotoxicity.

Author information

  • 1Division of Hepatology, Einstein Medical Center, 5401 Old York Road, Suite 505, Philadelphia, PA 19141, USA. NavarroV@einstein.edu

Abstract

BACKGROUND:

Many herbal dietary supplements (HDS) contain green tea extract (GTE) and its component catechins, although their presence may not always be indicated on the product label.

PURPOSE:

Because GTE and catechins have been implicated in human hepatotoxicity in several case reports, our objective was to determine whether catechins were present in HDS that were implicated in hepatotoxicity, even if not identified among the labeled ingredients, and whether these compounds could be associated with liver injury.

METHODS:

We assayed 97 HDS implicated in human hepatotoxicity for catechins.

RESULTS:

We found that 29 of 73 HDS (39.7%) that did not identify GTE or any of its component catechins on their label contained catechins. Among patients with confirmed hepatotoxicity, there was no statistically significant association between the presence of catechin or the dose consumed and liver injury causality score, severity, or pattern of liver injury. Catechin levels tended to be highest in products used for weight loss, although catechin concentrations were low in most products.

CONCLUSIONS:

Many HDS commonly contain catechins that are implicated in hepatotoxicity, although their presence may not be indicated on the product label. Although our results did not establish an association between GTE or catechins with hepatotoxicity, they highlight some of the many complexities and uncertainties that surround the attribution of drug-induced liver injury (DILI) to HDS.

PMID:
23625293
[PubMed - indexed for MEDLINE]
PMCID:
PMC3769469
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk